Sunday, February 8, 2009

courage

I went to see Dr E on Thursday afternoon for a follow-up appointment, and even though there was some confusion (they had canceled my appointment but forgot to call me), Dr E and his PA worked me into the schedule since I was there.

The appointment went very well. We went over the success I've been having with Dr P's regimen. My pain levels are significantly lower than they were a few months ago, and December was actually a very good month. Unfortunately (and I explained this to Dr E) the stress of unemployment has hit me harder in the new year, so I'm back to frequent days where my pain is 5+; I went from 12 such days in December to 27 in January. I know that the stress and anxiety are exacerbating my Migraine pain/symptoms and IBS.

Dr E suggested I add a low dose of Celexa (citalopram) to my regimen to help deal with the anxiety and depression related to the unemployment situation, since the emotional upheaval is having such a negative effect on my head. He specifically suggested Celexa because it has a low side effect profile and has seen success with it in his patients (and few side effects). He remembers well the trouble I've had in the past, so he's starting me on a very low dose. He thinks that the Celexa will probably be a temporary thing to help me get through the unemployment stress, so I may try going off it when the job situation changes.

We also discussed my current triptan, Amerge, which usually works pretty well for me with few side effects, but can take 3 or 3.5 hours to work. I'm keeping that as an option, but he also gave me a scrip to try Axert.

Overall, it was a very good appointment.

I finally picked up my scrips for both drugs yesterday afternoon, but I hadn't quite worked up the courage to try the Celexa last night. Those of you dear readers who have followed my blog for a while may remember that I've had some very strange and severe reactions to meds, most recently Lyrica and even Botox. After my double reaction to the Lyrica and Botox last fall, I told Dr E I wanted a complete break from any prescription preventive meds for a while, which was when he referred me to Dr P. I feel I've made great progress with my new regimen so far, though I still have some way to go.

So tonight, I'm going to try the Celexa. I make it a point not to read the potential side effects on the pharmacy leaflet myself; instead, I read all of the other information and have DBF read about the side effects. This method has worked well for me in the past.

It's still scary, though. These are powerful drugs we take to try to address our Migraines, or, in this case, my anxiety and depression. I can say I would not be as ready to try the Celexa if not for Dr E; without even looking at my chart he remembered the severe reactions I've had in the past. (He once mentioned to me that I redefine medication sensitivity and he would have to be extra cautious in my case.) The headache specialist I saw before Dr E never would have understood this, or have been willing to individually tailor my treatment.

Chronic illness requires a lot of courage: courage to continue on through pain and sickness; courage to try new medications; courage to face the unknown, trial-and-error nature of our treatments. Tonight, I will screw my courage to the sticking-place and try a new drug. Hopefully, it will make a difference in my emotional state and help my head to calm down.


Be well,
MJ

12 comments:

Megan Oltman said...

Crossing my fingers and toes for ya, babe!

Jamie said...

Congrats on taking your time and doing the Rx med preventative thing on Your terms. Sounds like you've got a real winner there as a doctor.

Crossing my fingers and toes for you from ACC country here in North Cackolacky!

Riin said...

Celexa works really well for me with no side effects. Don't stop taking it abruptly though. (Let's just say I'll never use a mail order pharmacy again.)

Mindy said...

It does take courage to try new drugs. Had you had a reaction to Elavil? It has seemed to help me. I'm glad to see you have a doctor who is careful with your drug reactions. I just wrote everything down I take what I'm allergic to and put it in my wallet behind my license. Then, in case of emergency my husband knows where it is and first responders should look in your wallet in case of an accident. I hope it goes well.
-Mindy

MaxJerz said...

Mindy, I haven't tried Elavil, though I have tried nortriptyline (same class). It's the only preventive that hasn't caused me intolerable side effects, but it didn't do a darned thing for my head. I took it for about a year.

I wear a MedicAlert bracelet and have a wallet card with all of my med info, in case of emergency. That way if I'm alone, first responders can get information about my medication sensitivities directly from MedicAlert.

Thanks for your comments, everyone. I appreciate your positive thoughts!

Be well,
MJ

Connie said...

I sincerely hope that you can find a reason for your headaches and return to health. My daughter suffered for years with migraines, until she was diagnosed with celiac disease, and after going gluten free, they are very much under control. You can get rebound headaches from the triptans, so watch for that. Best wishes to you.

Mary Kay said...

Hi MJ,
Sounds like you are indeed a "medication sensitive." This is becoming more and more recognized in the field of medicine and especially in neurology.

I have patients like you who need to have very low doses of any medication introduced slowly..maybe every other day for a week or two then every day.

One theory is that chronic pain such as migraine just irritates nerve tissue in general to the hyperexcitability point and therefore a reaction to medication occurs more often.

Good luck with the new regimen!

FYI Elavil has more side effects than Pamelor (nortryp) but treats headaches much better. Low doses of 5 mg slowly increased over months to 25 or 30 mg works best for my patients and I even use it in teenagers. There are little or no mood properties at that dose so it is just for sleep and headache.

Andy said...

Amitriptyline didn't work for me. I too, have weird reactions to common medications. If it helps with the depression, you will feel better, even if it doesn't help with the migraines.

God Bless.

MaxJerz said...

Connie, unfortunately (or fortunately?) the only causes behind my Migraines are genetics and overactive neurons. I'm certainly glad it's nothing more sinister, but that means my best option is finding an effective treatment regimen.

Mary Kay, I'm glad to hear that the medical field is recognizing the sensitivity problem. My doctor tells me he's seen it in younger patients like me before. That makes sense what you say about the relationship of chronic pain and sensitivity. Hopefully there will be more research into that line of inquiry.

Andy, that's what I'm hoping - if I can get a better handle on my anxiety and depression with the Celexa, that will help me to feel better. Migraine and CDH pain are bad enough on their own without the mood problems.

Thanks, everyone, for your comments!

Be well,
MJ

Barbara K. said...

It does take courage and stamina to keep trying combinations of treatments. Yet I also found that always having something else to try also gave me hope. I hope you find the mix that helps you the most, soon.

Jeanette said...

I hope all is well...know you posted this blog a while back but... I just wanted to let you know I have been on Celexa for 10 yrs. and never any side effects. I have IBS and cronic migraines as well and I am so happy to have found your blog. :)

Joanna said...

I know what you mean in terms of medication sensitivity... it's so scary! I tend to experience whatever side effects are not listed as typical side effects for a lot of meds I try. It really gets to be a downer when you are willing to give something new a try and you can't take it due to the side effects... ugh.